By: Kennedy Shelley
Many love the prospect of fall. Cooler weather and football. But some dread the prospect of ragweed and seasonal allergies.
Here is a surprise – your antacid medication may be causing your stuffy nose.
Millions of people are on drugs such as Prilosec and other proton pump inhibitors (PPIs) which may be the cause of your allergic reaction to pollens according to a new study in Nature Communication.
This was a huge look into the data from Austria.
While the authors of the study do not go as far as saying the PPI’s cause allergies, they do show there is a link.
The study looked at the entire country of Austria. They looked at all the health records and found those who took prescription antacids and allergy medications and discovered a surprising link.
When people started using PPI’s or antacids, soon after they started getting allergy medications.
It was striking that this happened at a rate 200% to 300% more than everyone else in Austria.
Now Austria has a government-run health care system that covers nearly 97% of the citizens there, so this covers a large number of people.
Over 15 million people get PPI’s in the US.
Many people are becoming alarmed with the long term risks associated with these drugs.
Most PPI’s were tested and approved for short term use (for instance three weeks). But many use them every day for years.
The problem with this is that these drugs lower your stomach acid which makes it difficult to get all the nutrition out of foods, especially vital minerals.
There is also concern that the lower levels of acid may keep the stomach from killing certain germs and bacteria.
Your stomach acid is your first line of defense against food borne pathogens.
But could it also be killing certain allergens? That’s what this study suggests.
Once you lower your stomach acid, a short time later you develop allergies for the first time according to this study and now need a new medication.
What this suggests is that you go ahead and bite the bullet and try not to use a PPI any longer than absolutely necessary.
This is frustrating because when you take a PPI every day, you don’t have heartburn. But they take a while to work, so they don’t provide immediate relief when you are really rocked by stomach acid.
But here is a new reason to bite the bullet and put up with the occasional bought of heart burn to avoid hay fever or seasonal allergies.
Again, this study doesn’t prove that PPI’s cause allergies, but it does show that you are three times more likely to need an allergy medicine if you take them long term.
So how do you take care of your stomach pain?
Here are some tips from Freedom Health News.
Putting small blocks of wood that were an inch high at the head of my bed helped me. Since liquids always roll downhill, the slight elevation was enough to stop my GERD.
Some people find that a small amount of apple cider vinegar helps calm down their stomach.
Others swear using baking soda to neutralize the acid works for them.
All three of these possible solutions to your heartburn may keep you from having to worry about developing seasonal allergies that get so bad you need another medication.